Customize your JAMA Network experience by selecting one or more topics from the list below.
The incidence of globe perforation following peribulbar anesthesia is rare, occurring in 0.006% of the cases in a recent series.1 The incidence of intraocular anesthetic injection is also rare; only 4 cases have been reported in the English-language literature.2,3 We report a case of an intraocular injection of a combination of bupivacaine hydrochloride and mepivacaine hydrochloride following globe perforation during peribulbar anesthesia.
A 53-year-old woman underwent phacoemulsification with placement of a posterior chamber intraocular lens for a cataract in the left eye. During the preoperative block, 2 peribulbar injections were given; the first infratemporally using 2 mL of anesthetic and the second supranasally using 1 mL of anesthetic. The anesthetic mixture contained 0.75% bupivacaine hydrochloride, 2% mepivacaine hydrochloride, and 150-U hyaluronidase. After the second injection, the patient noted to herself that vision in the eye immediately became no light perception. There was no pain. No complications were noted by the surgeon (M.B.W.).
Cataract surgery was performed through a clear corneal incision. The nucleus was removed with phacoemulsification and a foldable silicone lens was placed in the capsular bag. There were no intraoperative complications. A collagen shield soaked in a combination solution of dexamethasone and tobramycin (Tobradex, Alcon Laboratories Inc, Fort Worth, Tex) was placed on the eye with a light pressure dressing.
Twenty-four hours after surgery, visual acuity in the eye that was operated on was count fingers. An afferent pupillary defect was present. The sutureless corneal incision was tightly sealed, the cornea was clear, the anterior chamber was deep with 1+ cell, and the posterior chamber was well positioned in an intact capsular bag. The intraocular pressure was 12 mm Hg. The optic nerve appeared healthy with good perfusion and sharp disc margins. The retinal vasculature was normal and the macula was healthy. Retinal examination revealed a 2-disc-area subretinal hemorrhage adjacent to a yellow choroidal perforation site at the equator supranasal to the optic nerve (Figure 1). A posterior vitreous separation with trace vitreous hemorrhage was overlying the area. Fluorescein angiography showed normal retinal vascular filling. An orbital magnetic resonance imaging scan showed a normal optic nerve and retrobulbar space. Electroretinography was declined by the patient.
Localized subretinal hemorrhage adjacent to yellow choroidal perforation site at the equator supranasal to the optic nerve.
Thirty hours after surgery, visual acuity improved to 20/200, 20/80 by pinhole test. Seventy-two hours after surgery, visual acuity recovered to 20/60, 20/25 by pinhole test. One week after surgery, best-corrected visual acuity was 20/20 OS. No retinal complications have arisen from the perforation site.
Four reported cases of globe perforation with inadvertent intraocular anesthetic injection involved the use of lidocaine with or without epinephrine.2,3 Three patients regained 20/40 or better vision. Although initially no light perception was noted, visual acuity generally returned to near-normal by the morning after surgery. The fourth patient lost vision due to an associated large subretinal hemorrhage.
Our case is different, in that, a combined mixture of bupivacaine, mepivacaine, and hyaluronidase was inadvertently injected into the eye following peribulbar injection. Bupivacaine and mepivacaine chemically resemble lidocaine but have different pharmacologic properties. Mepivacaine is more rapid in onset than lidocaine, and bupivacaine is capable of producing more prolonged analgesia. This may explain why immediate visual loss to no light perception was noted by our patient and why some degree of visual loss persisted for almost 72 hours after the injection. Our patient also received intraocular hyaluronidase. Hyaluronidase has been shown to have no adverse effect on the retina in an animal study.2
Although usually safe, peribulbar anesthesia has potentially sight-threatening complications (ie, retrobulbar hemorrhage, optic nerve damage, central retinal artery occlusion, and globe perforation1). The incidence of globe perforation is low, but the incidence of recognized intraocular anesthetic injection is even lower. This may be due to 3 factors: (1) the diagnosis of globe perforation is made at the time of local anesthetic injection only 50% of the time4; (2) it is estimated that 0.3 to 0.5 mL of intraocular fluid are required to produce sufficient intraocular pressure elevation to be visibly noticeable (ie, corneal edema)2; therefore, small volumes injected intraocularly could go unnoticed; and (3) a common anesthetic agent for ophthalmic anesthesia is lidocaine. Visual acuity has been reported to return to near normal within 16 hours of inadvertent intraocular lidocaine injection in a human subject.3 Very few first postoperative checks are made within 16 hours of surgery.
In our case, the diagnosis of globe perforation was not made at the time of injection. Only a small volume of fluid was injected intraocularly, and the intraocular pressure was not notably elevated. The diagnosis was made only because of the prolonged anesthetic effect of bupivacaine and mepivacaine on the intraocular structures.
Because "100% safe" anesthesia cannot exist, it is reassuring to the ophthalmic surgeon who may be confronted with an inadvertent injection of anesthetic agent that lidocaine, bupivacaine, and mepivacaine, without or without epinephrine or hyaluronidase, are well tolerated by the eye in small amounts. However, recognition of this complication is problematic. It has been recommended that time be taken to inspect the eye carefully after every retrobulbar and peribulbar injection.4
Corresponding author: Nancy M. Holekamp, MD, Barnes Retina Institute, One Barnes Hospital Plaza, Suite 17413, St Louis, MO 63110 (e-mail: firstname.lastname@example.org).
Holekamp NM, Wax MB. Intraocular Anesthetic Following Peribulbar Anesthesia. Arch Ophthalmol. 1998;116(3):380–381. doi:https://doi.org/
Create a personal account or sign in to: